Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 129, NWS Pueblo, CO

August 17, 1997Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 17, 1997, 5:01 PM MDT for Las Animas County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 1997, 5:01 PM MDT (23:01 UTC)
Expired
Aug 17, 1997, 5:50 PM MDT
In force
49 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 172302 RRA
SVRPUB
COC071-172350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT SUN AUG 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 550 PM MDT
 
* SOME LOCATIONS AFFECTED
  INTERSTATE 25 THROUGH 525 PM

* AT 500 PM RADAR SHOWED A SEVERE STORM 5 MILES SOUTHEAST OF AGUILAR
  MOVING EAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVEDRE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:22 PM MDT, 1 hour 39 minutes earlier.

Area forecast discussion, Aug 17, 3:22 PM MDT, 1 hour 39 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT SUN AUG 17 1997

MAIN CONCERNS TONIGHT POPS WITH SHORTWAVE CURRENTLY MOVING INTO
SOUTHWEST COLORADO.  CURRENTLY CWA HAS A MIX OF CLOUDS AND SUN
WITH A FEW STRONG STORMS DEVELOPING OVER WESTERN LAS ANIMAS
COUNTY AND NEAR THE EL PASO/DOUGLAS COUNTY LINE.

NTRANS ETA INDICATES BEST LIFT OVER CWA WITH APPROACHING SHORT
WAVE TO OCCUR AFTER MIDNIGHT BUT WILL CONTINUE WITH SCATTERED
POPS DUE TO AVAILABLE MOISTURE AND UPSLOPE COMPONENT INCREASING
AS NOTED BY LATEST OBS AND PUEBLO VWP.  MORNING LOW TEMPERATURES
TO REBOUND A CATEGORY OR TWO AS COMPARED TO THIS MORNINGS WHICH
AGREES QUITE NICELY WITH MODEL GUIDANCE.

"7"

In the hours before

Special weather statement, Aug 17, 3:01 PM MDT, 2 hours before
COZ074-075-077-172205-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT SUN AUG 17 1997

...A STRONG THUNDERSTORM DEVELOPING IN WESTERN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM IS EXPECTED TO MOVE ACROSS NORTHERN LAS ANIMAS
COUNTY AND SOUTHEASTERN HUERFANO COUNTY THROUGH 400 PM MDT.

AT 300 PM MDT PUEBLO DOPPLER RADAR INDICATED A DEVELOPING STRONG
THUNDERSTORM 13 MILES WEST OF AGUILAR.  THIS THUNDERSTORM WAS MOVING
TO THE EAST AT 10 MPH.

THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATZIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

"7"
Special weather statement, Aug 17, 3:28 PM MDT, 1 hour 33 minutes before
COZ071-072-172230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT SUN AUG 17 1997

...A STRONG THUNDERSTORM DEVELOPING IN NORTHERN EL PASO COUNTY...

A STRONG THUNDERSTORM IS EXPECTED TO MOVE ACROSS PORTIONS OF NORTHERN
EL PASO COUNTY THROUGH 430 PM MDT.

AT 327 PM MDT PUEBLO DOPPLER RADAR INDICATED A DEVELOPING STRONG
THUNDERSTORM 7 MILES EAST OF MONUMENT.  THIS THUNDERSTORM WAS MOVING
TO THE EAST-SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

7
Special weather statement, Aug 17, 3:29 PM MDT, 1 hour 32 minutes before
COZ071-072-172230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
328 PM MDT SUN AUG 17 1997

...A STRONG THUNDERSTORM DEVELOPING IN NORTHERN EL PASO COUNTY...

A STRONG THUNDERSTORM IS EXPECTED TO MOVE ACROSS PORTIONS OF NORTHERN
EL PASO COUNTY THROUGH 430 PM MDT.

AT 327 PM MDT PUEBLO DOPPLER RADAR INDICATED A DEVELOPING STRONG
THUNDERSTORM 7 MILES EAST OF MONUMENT.  THIS THUNDERSTORM WAS MOVING
TO THE EAST-SOUTHEAST AT 15 MPH.

THIS THUNDERSTORM CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

"7"
Special weather statement, Aug 17, 4:19 PM MDT, 42 minutes before
COZ074-075-172325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT SUN AUG 17 1997

...STRONG THUNDERSTORM IN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL CONTINUE MOVING THROUGH WESTERN LAS
ANIMAS COUNTY THROUGH 500 PM.

AT 415 PM THE STORM WAS 6 MILES SOUTHWEST OF AGUILAR AND WAS MOVING
SLOWLY EAST.  IF YOU ARE NEAR OR IN THE PATH OF THIS STORM BE
PREPARED FOR HEAVY RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN
DIAMETER.
Special weather statement, Aug 17, 4:20 PM MDT, 41 minutes before
COZ074-075-172325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
419 PM MDT SUN AUG 17 1997

...STRONG THUNDERSTORM IN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL CONTINUE MOVING THROUGH WESTERN LAS
ANIMAS COUNTY THROUGH 500 PM.

AT 415 PM THE STORM WAS 6 MILES SOUTHWEST OF AGUILAR AND WAS MOVING
SLOWLY EAST.  IF YOU ARE NEAR OR IN THE PATH OF THIS STORM BE
PREPARED FOR HEAVY RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN
DIAMETER.
Special weather statement, Aug 17, 4:50 PM MDT, 11 minutes before
COZ074-075-077-172340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
450 PM MDT SUN AUG 17 1997

...STRONG THUNDERSTORM CONTINUES IN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WILL CONTINUE TO MOVE THROUGH WESTERN LAS
ANIMAS COUNTY THROUGH 530 PM.

AT 450 PM THE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF AGUILAR AND
WAS MOVING SLOWLY EAST-SOUTHEAST.  PEOPLE DRIVING ON INTERSTATE 25
BETWEEN AGUILAR AND TRINIDAD SHOULD BE PREPARED FOR HEAVY
RAIN...GUSTY WINDS AND HAIL UP TO 1/2 INCH IN DIAMETER.

IF YOU ARE DRIVING...VISIBILITIES WILL BE GREATLY REDUCED DURING
HEAVY DOWNPOURS OF RAIN AND SMALL HAIL. TURN YOUR LIGHTS ON AND
SLOW DOWN TO AVOID HYDROPLANING ON PONDED WATER ON ROADWAYS. YOU
MAY ALSO WANT TO WAIT OUT THE STORM BY EXITING OR PULLING ALL THE
WAY OFF THE ROADWAY. TURN YOUR FLASHERS ON SO YOU CAN BE
EASILY SEEN.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:52 PM MDTSevere Thunderstorm WarningPUBKiowa48 min
Aug 16, 7:41 PM MDTSevere Thunderstorm WarningPUBKiowa44 min
Aug 16, 8:29 PM MDTSevere Thunderstorm WarningPUBProwers36 min
Aug 16, 9:03 PM MDTSevere Thunderstorm WarningPUBProwers27 min
Aug 16, 9:29 PM MDTSevere Thunderstorm WarningPUBProwers31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.